medicinally induced nightmares


by Evo
Tags: induced, medicinally, nightmares
Evo
Evo is offline
#1
Mar30-11, 10:24 PM
Mentor
Evo's Avatar
P: 25,964
I am taking a few medications that have *nightmares* listed as the main side effects.

I am having a lot of nightmares.

What could cause this? How could the medication change normal dreams into nightmares? Wouldn't nightmares be different for each person? I now have dreams that range from trying to escape serial killers to being at work and not knowing what is going on.

Anyone know what would turn dreams into nightmares?

And if we can medically induce nightmares, what else can we do to our brain?
Phys.Org News Partner Medical research news on Phys.org
Pregnancy complications may be more common in immigrants from certain regions
Use of frozen material for fecal transplant successfully treats C. difficile infection
Death rates from pancreatic cancer predicted to rise in Europe in 2014
berkeman
berkeman is offline
#2
Mar30-11, 10:30 PM
Mentor
berkeman's Avatar
P: 39,720
Very interesting (and sorry, Evo). Is there any chance you can use lucid dream techniques to realize that you are dreaming, and take over these dreams and turn the tides? Maybe try to use the bad dream part of them as a mental trigger to realize that they are a dream, and turn on the laser beams out of your fingers?

I'm usually pretty good about turning bad dreams into lucid dreams and turning on the super powers to fight back.

No clues on the pharmacology of why this would happen, though.
Evo
Evo is offline
#3
Mar30-11, 10:45 PM
Mentor
Evo's Avatar
P: 25,964
Quote Quote by berkeman View Post
Very interesting (and sorry, Evo). Is there any chance you can use lucid dream techniques to realize that you are dreaming, and take over these dreams and turn the tides? Maybe try to use the bad dream part of them as a mental trigger to realize that they are a dream, and turn on the laser beams out of your fingers?

I'm usually pretty good about turning bad dreams into lucid dreams and turning on the super powers to fight back.

No clues on the pharmacology of why this would happen, though.
I was born with the ability to direct dreams. For example the last serial killer dream, I decided to give myself super powers to get rid of the killers. This morning in the work dream, I said, this is enough, and ended the dream.

The thing is that I usually have wonderful, happy dreams. Or they are like epic movies with literally cast of thousands and plots and subplots, but I'm always aware that I am the director and can change anything I don't like, but they're pleasant.

Now I have nasty dreams that I have to deal with.

Proton Soup
Proton Soup is offline
#4
Mar31-11, 12:51 AM
P: 1,070

medicinally induced nightmares


this is interesting to me because i have some near-persistent anxiety that seems related to inflammation in my right ear. the only drug i have taken that really put me in a messed-up state dream-wise was the ssri paxil. only the dreaming was completely disordered. madness is the only thing that adequately describes it, i think.

my guess is that your drug is affecting receptors in the parts of the brain that control emotion, fear, fight/flight/fright. which as far as i know would be the hypothalamus. or something peripheral to that which drives a response. like, let's say your breathing is slowed or obstructed, driving blood CO2 up. blood acidity would raise anxiety.
Dembadon
Dembadon is offline
#5
Mar31-11, 01:27 PM
PF Gold
Dembadon's Avatar
P: 638
Quote Quote by Evo View Post
I am taking a few medications that have *nightmares* listed as the main side effects.

I am having a lot of nightmares.

What could cause this? How could the medication change normal dreams into nightmares? Wouldn't nightmares be different for each person? I now have dreams that range from trying to escape serial killers to being at work and not knowing what is going on.

Anyone know what would turn dreams into nightmares?

And if we can medically induce nightmares, what else can we do to our brain?
I'm trying to find an issue of The New England Journal of Medicine in which there was an article about "vivid" dreams from certain a prescription medication (can't remember the name; I think it started with a "t"), but I can't even remember the year of the issue. You might be able to search their archives and find it.

http://www.nejm.org/medical-search

Hydrocodone has given me strange dreams in the past, but I can't remember whether or not they were nightmares. At any rate, have you told your physician about it? If so, what did s/he say?
turbo
turbo is offline
#6
Mar31-11, 01:36 PM
PF Gold
turbo's Avatar
P: 7,367
I often have pretty vivid dreams, and have all my life. When I was seriously ill with bronchitis as a kid, I was given cough medicine with Codeine, and that night I had to stay wide awake with all the lights on because if I shut my eyes, I'd immediately find myself over-run with spiders, ants, centipedes, etc, all crawling over me and biting me. That was not a good night.

I feel for you, Evo, because bad dreams carry over into your waking hours, and the stress is not good.
Evo
Evo is offline
#7
Mar31-11, 02:11 PM
Mentor
Evo's Avatar
P: 25,964
Why can't side effects be "pleasant dreams", "ability to fly", "x-ray vision on demand"?
turbo
turbo is offline
#8
Mar31-11, 02:24 PM
PF Gold
turbo's Avatar
P: 7,367
Quote Quote by Evo View Post
Why can't side effects be "pleasant dreams", "ability to fly", "x-ray vision on demand"?
I don't know why, but a brother-in-law had to stop taking the medication that his doctor prescribed to help him quit cigarettes because of the bad dreams/fitful sleep. It was actually an anti-depressant with an early off-label use for smoking cessation, IIR. This was over 10 years ago, so I don't remember what he was taking. The drug was driving him nuts, though.
Dembadon
Dembadon is offline
#9
Mar31-11, 06:17 PM
PF Gold
Dembadon's Avatar
P: 638
Quote Quote by Evo View Post
Why can't side effects be "pleasant dreams", "ability to fly", "x-ray vision on demand"?
emphasis mine

Naughty!
JaredJames
JaredJames is offline
#10
Mar31-11, 06:21 PM
P: 3,390
Quote Quote by Dembadon View Post
emphasis mine

Naughty!
Well, whatever floats your boat.

Personally, seeing people's bones just doesn't do anything for me (that's 'bones' with either meaning).
RingoStar
RingoStar is offline
#11
Apr4-11, 07:54 AM
P: 2
that 'anti-smoking' medication, was Champix - I'll bet my life on it.

98% effective at quitting smoking, but daily and nightly nightmares and hallucinations including voices rolling in my head for days at a time. the doctor said this was depression, caused by the pills. stopped it 3 weeks ago and im fine now
pallidin
pallidin is offline
#12
Apr8-11, 05:54 PM
P: 2,292
I've begun to hate anti-depressant side-effects.
Celexa made my sexual drive go off-scale high. At first I thought it was fun, but in a few days I noticed that my entire thoughts were sexual. It became quite annoying.
Stoped that.
Zoloft was far worse. Apparently I developed "serotonin syndrome" the same day my dose was increased by the docs, and had to go to the ER. Stumbling gate, hallucinations and a whole host of very unpleasent feelings.
Stoped that.

Now I refuse any SSRI/SNRI as the side effects(for me) are intolerable.
For those to whom it helps... great.
Yanick
Yanick is offline
#13
Apr12-11, 10:28 AM
P: 345
Quote Quote by RingoStar View Post
that 'anti-smoking' medication, was Champix - I'll bet my life on it.

98% effective at quitting smoking, but daily and nightly nightmares and hallucinations including voices rolling in my head for days at a time. the doctor said this was depression, caused by the pills. stopped it 3 weeks ago and im fine now
AFAIK Chantix hasn't been around for that long. Its also a pretty damn harsh med. I think it received a black box warning recently for inducing suicidial ideations, depressions etc. I know a few people who tried taking it but the side effects were too intense for them.

They used to use, and still do, Buproprion HCl (trade names Welbutrin or Zyban). Its an SSRI.

Nicotine gives pretty vivid dreams bordering on nightmares. I was on the patch one time and forgot to take it off at night. Had very intense dreams, and not the good kind either. I then read the box and it said something along the lines of, take the patch off before going to bed.
micromass
micromass is offline
#14
Apr12-11, 03:43 PM
Mentor
micromass's Avatar
P: 16,703
I'm very sorry for you evo. Having nightmares is no fun at all. But don't you think that things will go better once you got used to the medication. I used to have many side-effects of my anti-psychotics, but I got used to it, and now it's not as bad anymore. Maybe talk to your doctor? (not the crazy eye-doctor).

Quote Quote by Evo View Post
And if we can medically induce nightmares, what else can we do to our brain?
This is a really interesting question. I can't believe how much information actually is contained in my brain. All my memories, my personality, my emotions,...

I believe we can do anything to our brain. We can even take drugs that make us feel very happy (=herion). Unfortunately, the brain is a complex organ, so one benificial change will induce a host of negative signs. You can take anti-depressants, but this screws up your hormones, so there will be some side effects.

I mean, administrating medicines is much like hitting your brain with a sledgehammer. I think people in 200 years will look in disgust at our medicine practise. But it's the best we have right now, and I'm really happy that those medicines exist!!


Register to reply

Related Discussions
Interview nightmares General Discussion 15
From sexual sleepwalking to dying of nightmares... Medical Sciences 6
Giving detectives nightmares General Discussion 14
Dreaming and nightmares Medical Sciences 2
Nightmares/Scary Dreams, What's Yours? General Discussion 37